Alert archive / Alabama / Areal Flood Warnings in 2018

Areal Flood Warning 9, NWS Birmingham, AL

August 1, 20185 counties in Alabama

NWS Birmingham, AL issued this areal flood warning at Aug 1, 2018, 10:46 AM CDT for 5 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2018, 10:46 AM CDT (15:46 UTC)
Expired
Aug 1, 2018, 1:45 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 115 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Jul 31, 12:55 PM CDT, 21 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 12:55 PM CDT, 21 hours 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1255 PM CDT Tue Jul 31 2018

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...

Today through Wednesday night.

High rain chances are expected across most of the forecast area
today with the approach of a cold front and an unseasonably strong
upper-level trough. PWAT values around 2 inches should exist
generally along and southeast of Interstate 59, and this is where 80
POPs have been introduced. Currently radar depicts very little in
the way of shower activity, but convection should easily develop
later today with the aid of daytime heating. Some storms could be on
the stronger side this afternoon, perhaps with marginally severe
wind gusts, but the strongest 500mb flow seems displaced from the
expected area of greatest thunderstorm coverage.

If widespread convection occurs this afternoon, there may be a
bigger lull in activity after 7 PM than our current forecast
indicates. The GFS and ECMWF indicate synoptic-scale support for a
corridor of overnight showers and storms, but this will probably be
highly influenced by mesoscale events. Due to low forecast
confidence and the possibility of a lull, our forecast undercuts
most model guidance, with POPs at or below 50 percent after 1 AM.

The upper-level trough will weaken and become nearly stationary on
Wednesday, with deep southerly flow remaining in place across our
forecast area. Rain chances should generally be correlated with PWAT
values, ranging from 40 percent in the West to 80 percent in the
East.

87/Grantham

.LONG TERM...

Thursday and Friday.

The forward advancement of a frontal boundary will decrease and
eventually become quasistationary by Thursday morning. The upper-
level trough will have settled in over the region and continue to
provide southwesterly flow aloft, though decreasing in magnitude
through time. Given the positive tilt of the trough axis and NE/SW
orientation of the surface front, moisture availability will be
greater in our southeastern CWA where showers and thunderstorms are
likely during the afternoon/evening Thursday. Guidance indicates
PWATs as high as 2.20" in these areas, especially south of I-85.
Thus, precipitation coverage should generally decrease as you go
farther northwest where drier resides, particularly north and west
of I-20/I-59. Expect temperatures to top out in the mid to upper
80s, with drier areas seeing warmer highs. Showers and storms should
weaken and reduce in coverage overnight Thursday and could lead to
patchy fog into Friday morning.

Overall, Friday's conditions will resemble Thursday in a lot of
ways, though have decreased PoPs a bit as guidance suggests
weaker forcing. The upper-level trough should weaken and begin de-
amplification by this time as mid-level dynamics have moved off to
our east, though a relatively moist PBL will remain in place. H3
winds will remain in the 50-60 knot range and shear stratiform
rain from thunderstorms to the northeast. Forecasting a similar
geographic distribution of showers and thunderstorms during peak
heating Friday afternoon with areas generally south and east of
I-20/I-59 seeing greater probabilities. As with Thursday, not
expecting organized severe storms with convective parameters
remaining quiet. Synoptically it appears the fairly saturated
profiles, low mid-level lapse rates, and lack of wind shear keep
our overall concerns on localities receiving heavy rainfall.

Saturday through Tuesday.

The weekend will invite overall warmer conditions and lower
precipitation coverage into central AL. The upper-level trough will
continue weakening and become disconnected from the polar jet to our
north. Ridging to our east, positioned over the western
Atlantic/Bermuda, will slowly move west and build over the
southeastern CONUS. Despite mesoscale disagreement between the GFS &
ECMWF on exact placement of moisture pooling, Saturday PoPs will
remain around 50% with low-level southerly flow maintaining good
moisture availability in the area. Though, as we move ahead into
next week, this isn't the case as the ridge moves west over our
area, pushing greater southerly flow out into the plains. With lack
of flow aloft and continuing height rises, the long-term looks more
hot and humid with isolated to scattered airmass thunderstorms
during the afternoon/evening. Heat indices could approach the
century mark in some of our communities next week, especially in the
south. Highs are expected to increase to the upper 80s to lower 90s
by Sunday and continue into the work week.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

While the southern and eastern central Alabama terminals will be
the first to be affected by convection today, I do think that all
locations will eventually have at least one period of
thunderstorms over the next 24 hour TAF period. However, trying
to time individual thunderstorms (with accompanying lower ceilings
and visibility) will be problematic at best in this moist and
unsettled weather pattern. Will take full advantage of updates and
amendments to give some lead time, when it appears a storm is
heading for a particular location.

As for the overnight hours, models indicate most spots should see
a low cloud deck develop -- probably 1500 ft or lower, perhaps
lower than 1000 ft.

/61/

&&

.FIRE WEATHER...

Showers and thunderstorms are expected Wednesday afternoon &
evening. Higher than normal rain chances remain in the forecast
through Friday. RH values will remain higher as good moisture
resides throughout the area. Localized fog will be possible
during the morning hours where rainfall occurs during the previous
afternoon and evening. There are no fire weather concerns at this
time.

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 31, 1:40 PM CDT, 21 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
140 PM CDT Tue Jul 31 2018

ALZ011>015-017>050-012145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
140 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms with heavy rain may produce flash flooding across
east Central Alabama, roughly along and east of a line from
Lowndesboro to Sylacauga to Centre, this evening and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flash flooding will continue to be a concern across east Central
Alabama on Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Local activation of storm spotters and emergency management may be
needed through Thursday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:26 PM CDTAreal Flood WarningBMXEtowah6 hr
Aug 1, 7:46 AM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair3 hr
Aug 1, 9:11 AM CDTAreal Flood WarningBMXCherokee, Etowah3 hr
Aug 1, 10:19 AM CDTAreal Flood AdvisoryBMXBibb, Chilton, Coosa, St. Clair, Shelby, Talladega3 hr
Aug 1, 11:30 AM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes2 hr
Aug 1, 12:28 PM CDTAreal Flood AdvisoryBMXAutauga, Calhoun, Chilton, Clay, Cleburne, Coosa and 5 more3 hr
Aug 1, 1:41 PM CDTAreal Flood WarningBMXCherokee, Etowah6 hr
Aug 1, 1:46 PM CDTAreal Flood AdvisoryBMXCalhoun, Cleburne, St. Clair119 min
Aug 1, 3:25 PM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Coosa, Randolph, St. Clair and 2 more3 hr

Nearby

Areal Flood Warnings in Alabama, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.